Vermont, 2011

Hail in Vermont, June 18, 2011

June 18, 2011 · NWS BTV · 12 events in 5 counties and zones

A cold front along with an cold upper level disturbance moved across a moderately unstable air mass across Vermont during the afternoon of June 18th. Thunderstorm activity was scattered, but a few of the stronger storms produced large hail greater than an inch diameter, including one report of near golf ball size near Enosburg in Franklin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front along with an cold upper level disturbance moved across a moderately unstable air mass across Vermont during the afternoon of June 18th. Thunderstorm activity was scattered, but a few of the stronger storms produced large hail greater than an inch diameter, including one report of near golf ball size near Enosburg in Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 18, 11:39 AM EST, 38 minutes earlier.

Area forecast discussion, Jun 18, 11:39 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1239 PM EDT SAT JUN 18 2011

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...WITH A BRIEF
PERIOD OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
AFTERNOON. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...AND
PROVIDE THE NORTH COUNTRY WITH CLEAR SKIES AND SLIGHTLY BELOW
NORMAL TEMPERATURES THROUGH THE REMAINDER OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1240 PM EDT SATURDAY...THE COMBINATION OF SFC COLD
FRNT...LAKE BREEZY BOUNDARY AND HIGHER TRRN OF THE
DACKS...INTERACTING WITH SOME SFC INSTABILITY HAS RESULTED IN A
BROKEN LINE OF SHOWERS/STORMS ACRS THE WESTERN CPV ATTM. THIS LINE
WL CONT TO MOVE EAST/SOUTHEAST THRU THE CPV AND PARTS OF
CENTRAL/NORTHERN VT THIS AFTN. MID/UPPER LVL DRY SLOT WL LIMIT
AREAL COVERAGE/INTENSITY OF STORMS THIS AFTN. WL MENTION CHC POPS
ALONG AND EAST OF THE CPV AND PART OF THE WESTERN DACKS. GIVEN SFC
BASED CAPES APPROACHING 2000 J/KG ACRS THE CPV...A FEW STORMS MAY
CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS...ALONG WITH CLOUD TO
GROUND LIGHTNING. OTHERWISE...MUCH DRIER AIR WITH SFC DWPTS
FALLING BACK INTO THE 40S/50S IS ADVECTING INTO THE SLV ATTM AND
WL BE INTO THE CPV BY EVENING. TEMPS WL WARM INTO THE 70S TO NEAR
80 MOST LOCATIONS WITH SOUTH WINDS BECMG NORTHWEST BEHIND SFC
BOUNDARY AT 5 TO 15 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
AS OF 424 AM EDT SATURDAY...HIGH PRESSURE CONTINUES TO BUILD INTO
THE REGION TONIGHT AND RIGHT THROUGH SUNDAY WITH GENERALLY CLEAR
SKIES EXPECTED. AN UPPER LOW DROPPING SOUTHWARD THROUGH QUEBEC
WILL GLANCE NORTHERN VERMONT ON SUNDAY WITH JUST A GENERAL
INCREASE IN SKY COVER EXPECTED...THOUGH SHOULD REMAIN PARTLY SUNNY.
COLD AIR ADVECTION IN PLACE FOR SUNDAY AS WELL SO TEMPS WILL
REMAIN SLIGHTLY BELOW SEASONAL NORMALS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AS OF 406 AM EDT SATURDAY...HIGH PRESSURE WILL BE OVER FORECAST
AREA SUNDAY NIGHT PROVIDING MAINLY CLEAR SKIES AND RATHER COOL
TEMPS TO THE REGION. EXPECT LOWS IN THE 40S TO AROUND 50...EXCEPT
FOR SOME 30S IN THE ADIRONDACKS. HIGH PRESSURE WEAKENS WHILE
MOVING EAST OF THE AREA ON MONDAY. WARM ADVECTION COUPLED WITH
WEAK DISTURBANCE IN THE FLOW ALOFT MOVING EAST FROM GREAT LAKES
WILL RESULT IN AN INCREASE IN CLOUDS WITH A CHANCE OF SHOWERS
LATER IN THE DAY OVER WESTERN ZONES.

LATEST GFS AND ECMWF IN FAIRLY GOOD AGREEMENT FOR MONDAY NIGHT INTO
TUESDAY WITH INCREASED CHANCES FOR SHOWERS AND POSSIBLE THUNDER AS
TROUGH OF LOW PRESSURE MOVES EAST ACROSS THE REGION. A BREAK IN THE
PRECIPITATION FOR TUESDAY NIGHT INTO WEDNESDAY AS THIS DISTURBANCE
DEPARTS AND WEAK RIDGING DEVELOPS OVER THE NORTH COUNTRY.

RESPITE FROM SHOWERS SHORT LIVED HOWEVER AS LARGER SCALE UPPER
TROUGH MOVES INTO THE GREAT LAKES REGION BY THURSDAY. SOUTHWEST
FLOW ALOFT COMBINED WITH SERIES OF SHORTWAVES WILL RESULT IN
INCREASED MOISTURE AND CHANCES FOR PRECIPITATION LATER WEDNESDAY
NIGHT INTO FRIDAY.

TEMPERATURES NEAR OR A COUPLE OF DEGREES BELOW SEASONAL NORMALS FOR
THE PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 12Z SUNDAY...MAINLY VFR CONDITIONS THROUGH THE PERIOD. COLD
FRONT TO SWEEP ACROSS THE REGION WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS FOR A BRIEF PERIOD THIS AFTERNOON. ANY
SHOWERS OR STORMS MOVING OVER A TERMINAL WILL HAVE THE POTENTIAL
TO DROP CONDITIONS TO IFR BRIEFLY...BUT HARD TO NAIL DOWN AT THIS
TIME SO HAVE ONLY INCLUDED VCSH. AFTER 21-00Z...SKIES CLEAR OUT
WITH FOG PROBABLY DEVELOPING AT ANY SITES THAT RECEIVE
RAIN...ESPECIALLY AT KSLK/KMPV.

OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...
12Z SUNDAY THROUGH 00Z TUESDAY...VFR UNDER HIGH PRESSURE. LATE
NIGHT/EARLY MORNING FOG POSSIBLE AT KSLK/KMPV.
00Z TUESDAY THROUGH 06Z WEDNESDAY...MVFR RAIN SHOWERS POSSIBLE
WITH WEAK SYSTEM PASSAGE.
06Z WEDNESDAY THROUGH 00Z THURSDAY...VFR UNDER HIGH PRESSURE. LATE
NIGHT/EARLY MORNING FOG POSSIBLE AT KSLK/KMPV.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...TABER
SHORT TERM...LAHIFF
LONG TERM...RJS
AVIATION...LAHIFF
Hazardous weather outlook, Jun 18, 3:36 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
436 AM EDT SAT JUN 18 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-190845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
436 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT MOVES SOUTH
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 12:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
106 PM EDT SAT JUN 18 2011

VTZ001-002-005-006-016-017-181800-
EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
106 PM EDT SAT JUN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT THE CHAMPLAIN VALLEY OF
VERMONT...

AT 1257 PM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGIA IN SOUTHERN
FRANKLIN COUNTY VERMONT...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MILTON...AND FAIRFAX AROUND 110 PM EDT...
  WESTFORD...AND FLETCHER AROUND 120 PM EDT...
  NORTH UNDERHILL...AND CLOVERDALE AROUND 130 PM EDT...
  UNDERHILL...AND PLEASANT VALLEY AROUND 140 PM EDT...
  UNDERHILL STATE PARK...AND UNDERHILL CENTER AROUND 150 PM EDT...
  WEST BOLTON AROUND 200 PM EDT...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4459 7273 4437 7291 4466 7327 4480 7310

BOYD/EVENSON

The radar

The Burlington radar (KCXX), 22 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Franklin

When
June 18, 12:17 PM EST
Where
Franklin County, 0.49 mi E of Fairfax
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.670, -73.010

Dime size hail reported.

Hail, Chittenden

When
June 18, 12:45 PM EST
Where
Chittenden County, 4.82 mi E of North Underhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.567, -72.854

Quarter size hail reported on Deane and Corbet roads.

Hail, Chittenden

When
June 18, 12:45 PM EST
Where
Chittenden County, 1.2 mi NE of North Underhill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.590, -72.930

Nickel size hail reported.

Hail, Franklin

When
June 18, 12:50 PM EST
Where
Franklin County, 1.32 mi SW of South Richford
Measured
1.25 in hail
Reported by
Public
Coordinates
44.918, -72.671

Half dollar size hail reported along VT Route 188 between Enosburg and Montgomery.

Hail, Franklin

When
June 18, 12:50 PM EST
Where
Franklin County, 2.94 mi E of Enosburg Center
Measured
1.75 in hail
Reported by
Public
Coordinates
44.880, -72.710

Hail approaching golf ball size reported.

Hail, Franklin

When
June 18, 12:52 PM EST
Where
Franklin County, 0.49 mi W of Montgomery
Measured
1 in hail
Reported by
Public
Coordinates
44.900, -72.640

Quarter size hail reported.

Hail, Chittenden

When
June 18, 12:55 PM EST
Where
Chittenden County, 1.7 mi NE of Underhill Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.520, -72.880

Dollar size hail reported on Upper Pleasant Valley road near Underhill State Park.

Hail, Lamoille

When
June 18, 1:00 PM EST
Where
Lamoille County, 0.49 mi W of Stowe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.470, -72.690

Quarter size hail on Stowe Mountain Road.

Hail, Lamoille

When
June 18, 1:00 PM EST
Where
Lamoille County, 0.49 mi E of Stowe Fork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.500, -72.740

Quarter size hail on Stowe Mountain Road.

Hail, Washington

When
June 18, 1:40 PM EST
Where
Washington County, Duxbury
Measured
0.75 in hail
Reported by
Public
Coordinates
44.330, -72.750

Penny size hail reported.

Hail, Rutland

When
June 18, 1:45 PM EST
Where
Rutland County, 1.05 mi SE of Pittsford Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.688, -73.007

Quarter size hail reported at Pittsford Country Club.

Hail, Rutland

When
June 18, 2:05 PM EST
Where
Rutland County, 1.22 mi SW of Mendon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.640, -72.950

Dime size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318008, 318010, 318011, 318012, 318013, 318014, 318015, 318016, 318017, 318018, 318019, 318020.